Research Day

Title

Successful Desensitizations with Ceftriaxone and Azithromycin in a Patient with Mast Cell Activation Syndrome

Document Type

Abstract

Date

2017

Abstract

Abstract Title: SUCCESSFUL DESENSITIZATIONS WITH CEFTRIAXONE AND AZITHROMYCIN IN A PATIENT WITH MAST CELL ACTIVATION SYNDROME Abstract ID: 243 Abstract Category: Clinical Research Successful Desensitizations with Ceftriaxone and Azithromycin in a Patient with Mast Cell Activation Syndrome Patrick Staso and Andrey Leonov. Deptartments of Medicine and Pediatrics, Western Michigan University Homer Stryker M.D. School of Medicine, Kalamazoo, MI. Mast Cell Activation Syndrome (MCAS), has been defined by episodic symptoms consistent with mast cell mediator release affecting two or more organ systems which closely resemble anaphylaxis and may be triggered by multiple agents including medications. The development of rapid desensitization for the treatment of drug hypersensitivities is aimed at providing essential medications while protecting patients from severe reactions induced by anaphylactic and anaphylactoid mechanisms. We present the first reported case, to our knowledge, of a patient with MCAS and a history of anaphylactic reaction to cephalosporins and azithromycin who underwent successful desensitizations with ceftriaxone as empiric pneumonia therapy and azithromycin to treat Chlamydia pneumoniae infection after final culture. Background: Drug-induced type I hypersensitivity reactions, such as anaphylaxis, result from the release of mediators from IgE-sensitized mast cells. Anaphylactoid reactions in contrast, are not mediated by IgE, but still result in a release of inflammatory mediators such as histamine, serine proteases, heparin, prostaglandin D2, and other cytokines. Desensitization is a method of preventing a negative immune response by providing successively increasing doses until a full therapeutic dose is achieved, thus providing basal and mast cell stabilization. Rapid desensitization protocols have been published for non–IgE-mediated reactions caused by chemotherapeutic and biologic agents, sulfonamides, and non–â-lactam antibiotics, but the mechanisms are still largely unknown. Many overlapping qualities exist between anaphylaxis and MCAS symptoms associated with the unregulated mast cell degranulation. As in the general population, patients with MCAS may also have true allergies to medications. Case: In our patient with Chlamydia pneumoniae infection and an allergy to azithromycin, a protocol consisting of progressive doses of azithromycin every 15 to 30 minutes until a full therapeutic dose was clinically tolerated. It is unclear if the desensitization acted upon the IgE or non IgE pathway. Rationale: In patients with multiple drug allergies and MCAS it may prove in times of need that desensitization may be a therapeutic option. Conclusions: Medication administration in the setting of MCAS is challenging as patients may react randomly. In our patient, desensitization provided a way to administer required medication in a safe manner and may be extrapolated in future cases.

This document is currently not available here.

Share

COinS